Despite the fact that Imodium is a commonly used medication available for purchase over-the-counter, it is increasingly being abused. As the opioid epidemic continues, people are using Imodium to get high when opioids are not available. When Imodium is used in high doses, it can create effects in the body that are similar to those that opioids give. Unfortunately, the incredibly high doses that are usually required to achieve these effects can lead to overdose and death. Along with using Imodium to get high, some people use it in order to self-medicate their opioid withdrawal symptoms. Recreational use of Imodium continues to grow because the drug is so readily available.
Can You Get Addicted to Imodium?
Imodium is considered to be an opioid agent. Even though it’s not exactly an opioid, when taken in large doses it binds to the same receptors as opioids. According to a study published in the Annals of Emergency Medicine in 2016, this causes Imodium to act similarly to drugs like heroin and oxycodone. The large doses required for this effect could be anywhere from 50 to 300 pills a day, and it’s possible to buy 400 tablets for under $10. So, due to its potential effects and the fact that people struggling with opioid addiction are abusing Imodium, a person can easily become addicted to the drug. There is a misconception that because something is legal, it’s safe. While Imodium is safe at recommended doses, it’s very unsafe at high doses which are often taken to achieve the opioid-like effects.
In response to the increasing number of people abusing Imodium, the FDA has started asking the drug manufacturers to change their packaging. The FDA is currently recommending that manufacturers of loperamide, the generic name of Imodium, add a warning label which explains the potential for abuse and addiction. In the face of Imodium addiction and Imodium overdoses, the FDA has also been working with distributors to limit the quantities sold, especially online.
Using Imodium to self-treat opioid withdrawal symptoms is incredibly risky as well. Opioid withdrawal can be uncomfortable and difficult to deal with, but any time someone is trying to self-treat symptoms, they are putting themselves at risk. The risk of an Imodium overdose can be more dangerous than experiencing the symptoms of opioid withdrawal, and can result in death. Rather than trying to self-treat withdrawal, it’s important for people addicted to opioids to work with professionals who can help alleviate the symptoms with approved medical interventions.
If you or a loved one is struggling with opioid addiction or an Imodium addiction, please reach out to us at The Recovery Village. Sometimes just having your questions answered can be helpful, and we are available to provide you with the information you need to make a change in your own life or help a loved one take the next step.